MAUDE Adverse Event Report: STRYKER SUSTAINABILITY SOLUTIONS LAKELAND; ARTHROSCOPE

STRYKER SUSTAINABILITY SOLUTIONS LAKELAND; ARTHROSCOPE
Model Number 375-564-000
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/23/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was returned to stryker sustainability solutions for evaluation.Visual inspection of the returned complaint device revealed visible signs of clinical use.There were some signs of galling to the distal end of the outer shaft.Damage was seen on the cutting surface of the outer tip surface.Several teeth had been dulled and slightly bent and one tooth completely missing on the inner tip surface.A review of the dhr supports that the device met all inspection and test criteria prior to release from stryker.Therefore, the most likely root causes are the user applied too much force to the device (side-loaded) or the arthroscopic shaver may have come into contact with staples, clips or another metal object, resulting in damage to the blade.The instructions for use (ifu) state: - before beginning the procedure, verify compatibility of all instruments and accessories.- plug in and set up the generator according to the instructions in the manufacturers¿ manual.- select an arthroscopic shaver with size, blade, and function most appropriate for the procedure.- inspect the instrument for overall condition and physical integrity.Do not use the instrument if any damage is noted.Return the instrument and packaging to stryker sustainability solutions if it is not in acceptable condition for surgery.- careful handling of the instrument is necessary to avoid damage or breakage as a result of excessive force.- do not apply excessive pressure or ¿side-load¿ the blade during use.Side-loading does not improve the performance of the instrument, can dull the blade, and/or produce metal particulates.- do not allow the arthroscopic shaver to come into contact with staples, clips or any metal object to avoid damage to the blade and possible patient injury.- the tip of the bur or cutter must be irrigated periodically (general recommendation: once a minute) to cool the blade and prevent excised tissues from accumulating.- do not run the instrument without appropriate suction for the duration of the process.The reported event will continue to be monitored through post-market surveillance.
 
Event or Problem Description
It was reported the blade of an arthroscopic shaver shattered inside the patient and pieces scattered throughout the site.The pieces were removed using graspers and the device was replaced, leading to a delay of 10 minutes.There was no patient injury or medical intervention reported.These are commonly used devices that are readily available.

Brand Name
NA
Common Device Name
ARTHROSCOPE
Manufacturer (Section D)
STRYKER SUSTAINABILITY SOLUTIONS LAKELAND
5307 great oak drive
lakeland FL 33815
MDR Report Key6421381
Report Number0001056128-2017-00055
Device Sequence Number521220
Product Code HRX
UDI-Device Identifier00885825014360
UDI-Public(01)00885825014360(17)170801(10)2717351
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K012635
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 03/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/01/2017
Device Model Number375-564-000
Device Catalogue Number375-564-000CO
Device Lot Number2717351
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/17/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/23/2017
Initial Report FDA Received Date03/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1